The South African Health Products Regulatory Authority (SAHPRA) has released the names of medicines that have been recalled locally following international concerns over the potential risk of cancer. Pic: pexels

The South African Health Products Regulatory Authority (SAHPRA), in collaboration with other regulatory agencies, are reviewing medicines recently recalled internationally, but they said you should NOT stop taking them without replacement meds.

While the review is underway, medicines containing valsartan (produced by Zhejiang Huahai Pharmaceuticals in China) are being recalled by Pharma Dynamics in collaboration with SAHPRA. 

Recall letters have already been circulated to healthcare professionals for the following valsartan-containing medicines that are affected and therefore urgently recalled in South Africa:

  • Dynaval Co 80/12,5 mg (tablet);  registration number: 44/7.1.3/0018
  • Dynaval Co 160/12,5 mg (tablet);  registration number: 44/7.1.3/0019
  • Dynaval Co 160/25 mg (tablet); registration number: 44/7.1.3/0020

The recent international recall of medicines containing the active substance valsartan, supplied by Zhejiang Huahai Pharmaceuticals in China, triggered the review of these meds locally in response to the potential risk of cancer.

In a statement on Tuesday night SAHPRA - previously the Medicines Control Council - said the review has kicked in because of the detection of an impurity, N-nitrosodimethylamine (NDMA), in the valsartan active substance which the company supplies to manufacturers producing some of the valsartan-containing medicines in South Africa.

NDMA is classified as a probable human carcinogen (carcinogen is any substance that when exposed to living tissue may cause the production of causing cancer) based on the results from laboratory tests.

The presence of NDMA is unexpected and is thought to be related to changes in the way valsartan was manufactured.

Portia Nkambule, acting CEO: SAHPRA, said valsartan containing medicines are commonly used to treat patients with high blood pressure in order to reduce complications such as heart attack and stroke.

“They are also used in patients who have had heart failure or a recent heart attack. Valsartan is available on its own or in combination with other medicines,” she said.

But she said not all valsartan-containing medicines are affected and being recalled.

Here’s what you need to know and do if you are on the affected medicines:

  • Urgently consult your doctor or pharmacist and continue taking the medicine until you have a replacement medicine. The conditions the medication treat i.e. heart failure and high blood pressure are serious, and patients could be harmed if you suddenly stop taking it without a replacement medicine. You may be given a different valsartan medicine (or an alternative treatment) when you consult your doctor or pharmacist. 
  • Your blood pressure should be monitored closely during the process of switching.
  • If you have any questions about your treatment and which medicines are affected, speak to your pharmacist who can tell you if your medicine is being recalled. 
  • If you are in a clinical trial with valsartan and have any questions, speak to the doctor treating you in the trial. 


“SAHPRA will continue to investigate and assess whether the impurity may pose any risk to patients, and collect more data on the safety of valsartan-containing medicines as it becomes available. Any new information or recommendations will be communicated to the public,” said Nkambule.

She said healthcare professionals in South Africa are urged to report any adverse reactions, particularly those associated with valsartan-containing medicines, to SAHPRA Pharmacovigilance unit at (012) 395 9133 or to the National Adverse Drug Event Monitoring Centre at (021) 4471618.